Drug-induced hypersensitivity syndrome (DIHS)/drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is an important adverse reaction caused by a few drugs. Reactivation of human herpesvirus 6 (HHV-6) is known to be associated with its pathogenesis. DIHS occasionally manifests as pulmonary lesions with a variety of imaging findings.
An 83-year-old woman started taking minodronic acid hydrate 5 years before admission. She noticed a generalized skin rash 44 days before admission and started oral betamethasone-d-chlorpheniramine maleate combination tablets for allergic dermatitis. She developed a fever and cough in addition to the rash, and was referred to our hospital. Laboratory data showed a high level of eosinophils and liver and biliary enzymes. Computed tomography (CT) studies revealed bilateral diffuse ground-glass opacities with ill-defined centrilobular nodules from the central to peripheral regions of the lungs. Transbronchial lung cryobiopsy specimens showed that lymphocyte infiltration was observed in the alveolar walls and fibrinous exudates and floating macrophages in the alveolar lumina. Immunohistochemistry of biopsy specimens showed more CD4+ lymphocytes than CD8+ lymphocytes, while few Foxp3+ lymphocytes were recognized. The serum anti-HHV-6 immunoglobulin G titer increased at 3 weeks after the first test. Based on these findings, we diagnosed her with DIHS. We continued care without using corticosteroids since there was no worsening of breathing or skin condition. Eventually, her clinical symptoms chest CT had improved. Minodronic acid hydrate was identified as the culprit drug based on the positive results of the patch test and drug-induced lymphocyte stimulation test.
We described the first case of DIHS caused by minodronic acid hydrate. Lung lesions in DIHS can present with bilateral diffuse ground-glass opacities and ill-defined centrilobular nodules on a CT scan during the recovery phase. Clinicians should be aware of DIHS, even if patients are not involved with typical DIHS/DRESS-causing drugs.